Alert archive / Indiana / Areal Flood Advisories in 2016
Areal Flood Advisory 21, NWS Northern Indiana
NWS Northern Indiana issued this areal flood advisory at Aug 17, 2016, 10:08 PM EDT for Huntington County, Indiana. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2016, 10:08 PM EDT (02:08 UTC)
- Expired
- Aug 18, 2016, 1:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
County Huntington County, IN
The radar
The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
656 WGUS83 KIWX 180208 FLSIWX FLOOD ADVISORY NATIONAL WEATHER SERVICE NORTHERN INDIANA 1008 PM EDT WED AUG 17 2016 INC069-180500- /O.NEW.KIWX.FA.Y.0021.160818T0208Z-160818T0500Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HUNTINGTON IN- 1008 PM EDT WED AUG 17 2016 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLOOD ADVISORY FOR... NORTHEASTERN HUNTINGTON COUNTY IN NORTHEASTERN INDIANA... * UNTIL 100 AM EDT * AT 1006 PM EDT...DOPPLER RADAR ESTIMATES AND SPOTTER REPORTS INDICATE THAT BETWEEN 1 AND 3 INCHES OF RAIN HAVE FALLEN ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL HUNTINGTON COUNTY WITH THE HEAVIEST AMOUNTS JUST NORTH OF HUNTINGTON. ADDITIONAL RAINFALL OF ONE HALF INCH OR LESS IS EXPECTED. RUNOFF FROM THIS HEAVY RAINFALL WILL RESULT IN PONDING OF WATER ON ROADWAYS AND SOME MINOR FLOODING. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HUNTINGTON AND BOWERSTOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 4098 8546 4087 8536 4081 8545 4093 8557 $$ MARSILI
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this areal flood advisory went out at Aug 17, 7:39 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 17, 7:39 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 739 PM EDT WED AUG 17 2016 .SYNOPSIS... Issued at 321 PM EDT Wed Aug 17 2016 Scattered showers and thunderstorms are expected into this evening mainly near and north of U.S. highway 30. There is a chance of thunderstorms south of this area. A few stronger storms with gusty winds and small hail are possible but widespread severe weather is not expected. Low temperatures tonight will drop into the upper 60s. Similar weather is expected Thursday with a small chance for afternoon showers and storms. Highs will be in the middle 80s. && .SHORT TERM...(This Evening through Thursday) Issued at 319 PM EDT Wed Aug 17 2016 Two primary short waves being watched for convection this evening. First can be seen nicely on VIS imagery moving across lower Michigan. This wave has been responsible for generating some thunderstorms which have hugged our CWA boundary with KGRR. Mesoanalysis shows modest instability with 1500-2000 j/kg mixed layer CAPE and deeper bulk shear values around 20-30 knots. Just enough instability and shear to note stronger updrafts and potential downdrafts with 40-60 mph isolated gusts possible along with some small hail. So far storms have struggled but expect a slight uptick in development and strength rest of afternoon and early evening as a secondary weak short wave over northern Illinois propagates east and helps enhance convection. Already seeing this to some degree over northeast IL. Do not expect widespread coverage given limited low level convergence and no strong forcing. Good low level lapse rates and weak convergence will be the focus. Hires guidance keeps pointing to weak remnant surface boundary sinking south overnight and some possible isolated development in our far southwest. Kept a slight chance in the west until late tonight for this possibility. Similar situation on Thursday with dirty flow aloft carrying weak short waves across the area with modest instability and even slightly weaker deep layer shear. Low chance pops continue with models showing varying solutions for development and coverage. && .LONG TERM...(Thursday Night through Wednesday) Issued at 319 PM EDT Wed Aug 17 2016 More of the same for Friday with weak short waves and instability present so continued trend of afternoon low chance pops. Best chance for showers and storms arrives later Saturday into Saturday night ahead of strong short wave and cold front which will usher in cooler and more comfortable air. Sharp short wave trough expected to drop south out of Canada into Northern Plains Friday. This will lead to surface low development along cold front. Low will deepen and move into the Upper Great Lakes on Saturday as short wave drives cold front into our area. Still a bit too early for severe weather assessment but certainly possible given regime change and stronger westerlies sinking southward. Instability still in question with timing and amount of cloud cover. Will be something to watch but for now likely pops for showers and thunderstorms. Moderate rainfall possible given Gulf of Mexico tap but certainly nothing like what NW Indiana saw Monday. Cooler air arrives Sunday into early next week. Northwest winds on Sunday likely to produce a moderate to high swim risk day. Highs look to remain in the lower to middle 70s Sunday and Monday with return to upper 70s and low 80s by mid week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 729 PM EDT Wed Aug 17 2016 Bulk of ts activity associated with upr level trof crossing MI/nrn IN this eve should be e-se of fwa by 00z, hwvr sct cells dvlpg along wk stalling frontal boundary extending east-west across nrn IN/srn Lake Michigan may threaten the terminals for a few more hrs this eve. Light winds along this stalled front combined with moist low levels should result in fog developing overnight. Contd with previous fcst of ifr vsbys by daybreak, quickly burning off to vfr Thu morning. Another wk shrtwv is expected to move across nrn IN Thu which combined with diurnal heating/instability may trigger sct tstms once again. && .IWX Watches/Warnings/Advisories... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD/Lashley SHORT TERM...Lashley LONG TERM...Lashley AVIATION...JT Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 17, 3:59 PM EDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 359 PM EDT WED AUG 17 2016 INZ003>009-012-014-016-MIZ077>081-OHZ001-002-182000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- MARSHALL-KOSCIUSKO-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE- WILLIAMS-FULTON OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE... LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE... LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON... BASS LAKE...PLYMOUTH...BREMEN...CULVER...WARSAW...WINONA LAKE... SYRACUSE...MENTONE...NILES...BENTON HARBOR...ST. JOSEPH... FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...DOWAGIAC... CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON... MENDON...COLDWATER...BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD... BRYAN...MONTPELIER...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...DELTA 359 PM EDT WED AUG 17 2016 /259 PM CDT WED AUG 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST MICHIGAN AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING...MAINLY NEAR AND NORTH OF A LINE FROM KNOX TO DEKLAB INDIANA TO NAPOLEON OHIO. A FEW OF THE STRONGER STORMS COULD PRODUCE BRIEF WIND GUSTS OF 45 TO 55 MPH AND SMALL HAIL ALONG WITH BRIEF HEAVY RAINFALL. FLOODING WILL CONTINUE ALONG SOME RIVERS AND OTHER LOW LYING AREAS ESPECIALLY FROM SOUTH BEND TO NORTH OF PLYMOUTH DUE RECENT HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY, AND ALSO SATURDAY AND SUNDAY. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ013-015-017-018-020-022>027-032>034-OHZ004-005-015-016-024-025- 182000- PULASKI-FULTON IN-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH- HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING- PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...MEDARYVILLE... ROCHESTER...AKRON...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY... FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON... LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH... NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN... DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY... MONTPELIER...PORTLAND...DUNKIRK...DEFIANCE...SHERWOOD...HICKSVILLE... NAPOLEON...DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE... OTTAWA...LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA... VAN WERT...OHIO CITY...LIMA...SPENCERVILLE 359 PM EDT WED AUG 17 2016 /259 PM CDT WED AUG 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. SEVERE STORMS ARE NOT EXPECTED BUT A FEW STRONG STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY, AND ALSO SATURDAY AND SUNDAY. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-182000- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 359 PM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY, AND ALSO SATURDAY AND SUNDAY. SEVERE STORMS ARE NOT EXPECTED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Aug 17, 8:17 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 817 PM EDT WED AUG 17 2016 INZ025-180100- HUNTINGTON- 817 PM EDT WED AUG 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUNTINGTON COUNTY... AT 816 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HUNTINGTON... MOVING SOUTHEAST AT 15 MPH. WINDS GUSTS TO 30 TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS THUNDERSTORM. A SPOTTER REPORTED 1.60 INCHES OF RAINFALL IN 40 MINUTES WITH THESE THUNDERSTORMS JUST TO THE NORTH OF HUNTINGTON. LOCATIONS IMPACTED INCLUDE... HUNTINGTON...MARKLE AND BOWERSTOWN. THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 284 AND 291. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4088 8556 4095 8549 4092 8534 4077 8534 TIME...MOT...LOC 0016Z 304DEG 12KT 4089 8547 MARSILI
Local storm report, Aug 17, 8:21 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
821 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN 2 N HUNTINGTON 40.91N 85.51W
08/17/2016 M1.60 INCH HUNTINGTON IN TRAINED SPOTTER
RAINFALL OVER THE PAST 40 MINUTES.
&&
NDMSpecial weather statement, Aug 17, 8:30 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
830 PM EDT WED AUG 17 2016
INZ003-004-014-180115-
MARSHALL-ST. JOSEPH-LA PORTE-
830 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOSEPH...EAST
CENTRAL LA PORTE AND NORTHWESTERN MARSHALL COUNTIES...
AT 827 PM EDT/727 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED NEAR
KINGSFORD HEIGHTS...OR 7 MILES SOUTHEAST OF LA PORTE...MOVING EAST AT
35 MPH.
WIND GUSTS OF 30 TO 40 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH
THIS THUNDERSTORM.
THIS THUNDERSTORM WILL BE TRACKING ACROSS AREAS WHICH HAVE RECEIVED
HEAVY RAINFALL OVER THE PAST SEVERAL DAYS, AND BRIEF HEAVY RAINFALL
MAY RESULT IN ADDITIONAL MINOR FLOODING.
LOCATIONS IMPACTED INCLUDE...
LA PORTE...WALKERTON...NORTH LIBERTY...KINGSFORD
HEIGHTS...LAKEVILLE...
KOONTZ LAKE...LA PAZ...KINGSBURY...SOUTH CENTER...SALEM HEIGHTS...
LINKVILLE...FISH LAKE...STILLWELL...TRACY AND TEEGARDEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4164 8668 4159 8620 4137 8626 4143 8645
4143 8649 4149 8671
TIME...MOT...LOC 0027Z 280DEG 28KT 4154 8660
MARSILISpecial weather statement, Aug 17, 9:45 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 PM EDT WED AUG 17 2016
INZ025-180230-
HUNTINGTON-
945 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTINGTON COUNTY...
AT 945 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER HUNTINGTON...
MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...BOWERSTOWN...MAJENICA AND GOBLESVILLE.
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 288 AND
290.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4091 8563 4100 8552 4087 8533 4086 8533
4075 8543
TIME...MOT...LOC 0145Z 305DEG 17KT 4091 8551
MARSILILocal storm report, Aug 17, 9:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
946 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 SE HUNTINGTON 40.87N 85.49W
08/17/2016 HUNTINGTON IN EMERGENCY MNGR
12-16" DIAMETER TREE LIMBS DOWN NEAR
WILKERSON AND FIRST STREET. .
&&
NDMLocal storm report, Aug 17, 9:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
955 PM EDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 S BIG BARBEE LAKE 41.27N 85.70W
08/17/2016 KOSCIUSKO IN PUBLIC
REPORTS OF TREES DOWN IN BARBEE LAKES AREA.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:17 PM EDT | Special Weather Statement | IWX | Huntington | 43 min |
| Aug 17, 8:30 PM EDT | Special Weather Statement | IWX | Saint Joseph | 45 min |
| Aug 17, 9:45 PM EDT | Special Weather Statement | IWX | Huntington | 45 min |
| Aug 18, 9:51 AM EDT | Special Weather Statement | IWX | LaPorte | 84 min |
| Aug 18, 10:44 AM EDT | Special Weather Statement | IWX | Marshall, Saint Joseph, Starke | 61 min |
| Aug 18, 12:09 PM EDT | Special Weather Statement | IWX | Kosciusko | 66 min |
| Aug 18, 3:21 PM EDT | Areal Flood Advisory | IWX | Pulaski | 4 hr |
| Aug 18, 3:34 PM EDT | Special Weather Statement | IWX | Pulaski | 56 min |
| Aug 18, 3:55 PM EDT | Special Weather Statement | IWX | Miami | 50 min |
| Aug 18, 4:05 PM EDT | Severe Thunderstorm Warning | IWX | Pulaski, White | 40 min |
| Aug 18, 4:32 PM EDT | Flash Flood Warning | IWX | Cass, Pulaski, White | 4 hr |
| Aug 18, 4:32 PM EDT | Flash Flood Warning | IWX | Grant, Miami | 3 hr |
| Aug 18, 4:36 PM EDT | Special Weather Statement | IWX | Grant | 39 min |
| Aug 18, 5:02 PM EDT | Areal Flood Advisory | IWX | Adams, Huntington, Wells | 4 hr |
| Aug 18, 5:18 PM EDT | Special Weather Statement | IWX | Miami | 72 min |
| Aug 18, 5:45 PM EDT | Special Weather Statement | IWX | Cass | 30 min |
Nearby
Areal Flood Advisories in Indiana, 2016Every areal flood advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.